Oregon, 2012

High Wind in Oregon, November 19, 2012

November 19, 2012 · NWS PDT · 8 events in 8 counties and zones

A strong upper level jet and tight surface pressure gradients aided in high winds across much of the Pendleton County Warning Area. Measured gusts in MPH include: Ruggs (67), Long Creek (62), 5 NNE of Fox (70), 2 W Benton City (68), 5 S of Deschutes River Woods (60), 5 Wsw Shaniko (62), 2 SSW Grass Valley (58), 7 ESE Maupin (64), 1 W Joseph (68), East Enterprise (68), 3 N Joseph (67), 8 NW West…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong upper level jet and tight surface pressure gradients aided in high winds across much of the Pendleton County Warning Area.

Measured gusts in MPH include: Ruggs (67), Long Creek (62), 5 NNE of Fox (70), 2 W Benton City (68), 5 S of Deschutes River Woods (60), 5 Wsw Shaniko (62), 2 SSW Grass Valley (58), 7 ESE Maupin (64), 1 W Joseph (68), East Enterprise (68), 3 N Joseph (67), 8 NW West Richland (58), 13 NNW Dayville (70), 6 SE Pendleton (60), 6 NE Mitchell (73), 5 WNW Ruggs (65), Lexington had a high sustained wind for a couple of hours (43), and Pine Mountain Observatory south of Bend (72).

Other reports of wind damage include: County wide power outage in Wallowa, a large tree came down on Bear Creek Road and took down several power poles, over 2200 people lost power in Bend, 1 NNE of Tumalo lost Carport blown to neighbor's yard, a house fire in the Bend area, at Deschutes River Woods a branch went through the roof of a house, 31 N Long Creek trees were down blocking highway 395, 13 NNW Dayville had an outhouse blown over and other objects thrown around, 6 SE Pendleton had a 7 inch diameter tree branch snapped off, 4 S Pendleton had two trees split in half, W Mitchell had a 48ft cow trailer blown over by the strong winds, and 6 NE Mitchell had patio furniture damaged and was thrown around and two haystacks destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 19, 3:14 AM PST, 4 hours 48 minutes earlier.

Area forecast discussion, Nov 19, 3:14 AM PST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
314 AM PST MON NOV 19 2012

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...VERY ACTIVE WEATHER
PATTERN THROUGH THE SHORT TERM. PRIMARY CONCERN IS FOR THE HIGH WIND
EVENT THROUGH THIS EVENING. A VERY TIGHT SURFACE PRESSURE GRADIENT
IS SETTING UP ACROSS OREGON AND EXTREME SOUTHEAST WASHINGTON ALONG
WITH VERY STRONG LOW TO MID LEVEL JETS. ALTHOUGH THE PATTERN IS WARM
ADVECTION RATHER THAN COLD...STILL SHOULD SEE SOME DAMAGING WIND
GUSTS THROUGH THIS EVENING. HAVE UPGRADED THE REMAINING FOOTHILL
ZONES TO WARNINGS. DONT NECESSARILY THINK PENDLETON WILL SEE
DAMAGING WINDS BUT PLACES TO THE SOUTH AND EAST MAY...SUCH AS PILOT
ROCK...MISSION...WESTON...AND ATHENA. THE WALLA WALLA AREA WILL
LIKELY SEE STRONGER WINDS THAN PENDLETON. THE WINDS WILL PEAK IN THE
21Z-00Z TIME FRAME THEN SLOWLY DIMINISH AFTER 03Z. IT WILL STILL BE
ON THE BREEZY SIDE OVER THE HIGHER ELEVATIONS RIGHT THROUGH TUESDAY
EVENING. HAVE TRENDED POPS DOWN A BIT IN THE LOWER ELEVATIONS
THROUGH TONIGHT IN LINE WITH LATEST MODEL GUIDANCE AND MOVED
TEMPERATURES UP A BIT. SNOW SHOULD NOT BE MUCH OF AN ISSUE WITH
INCREASING SNOW LEVELS BUT RAIN COULD BECOME A PROBLEM ESPECIALLY
ALONG THE WASHINGTON CASCADE CREST. RAINFALL AMOUNTS OF 2-3 INCHES
WILL BE POSSIBLE BY TUESDAY EVENING. 78

.LONG TERM...WEDNESDAY THROUGH SUNDAY...WEDNESDAY AN UPPER LEVEL
TROUGH AND COLD FRONT WILL MOVE ACROSS EASTERN WASHINGTON AND OREGON
BRINGING ANOTHER ROUND OF RAIN AND BREEZY TO WINDY CONDITIONS. SNOW
LEVELS WILL BE 4000-5000 FEET AHEAD OF THE FRONT DROPPING TO
2000-3500 THURSDAY MORNING. SHOWERS MAY LINGER IN THE MOUNTAINS
WEDNESDAY NIGHT.

A TRANSITORY RIDGE WILL BUILD OFFSHORE WEDNESDAY NIGHT AND MOVE OVER
THE CWA THURSDAY MORNING. THIS WILL BRING MAINLY DRY CONDITIONS TO
EASTERN WASHINGTON AND OREGON EXCEPT NEAR THE CASCADES. A WARM FRONT
WILL MOVE INTO WESTERN WASHINGTON THURSDAY AFTERNOON WITH SNOW
CHANGING TO RAIN ALONG THE CASCADES AND SPILLING INTO THE UPPER
YAKIMA AND KITTITAS VALLEYS THURSDAY EVENING. SNOW LEVELS WILL RISE
OVER 6000 FEET BY FRIDAY EVENING WITH THE RIDGE AND WARM FRONT.

FRIDAY NIGHT A COLD FRONT WILL SAG ACROSS EASTERN WASHINGTON AND
NORTHEASTERN OREGON. THE FRONT WILL HANG UP ALONG THE BLUE MOUNTAINS
SATURDAY AND SATURDAY NIGHT. SATURDAY NIGHT AND SUNDAY THE COLDER
AIR BEHIND THIS SYSTEM WILL FILTER INTO WASHINGTON AND NORTHEASTERN
OREGON. SNOW LEVELS MAY VARY FROM 2000 FEET IN CENTRAL WASHINGTON TO
5500-6000 FEET IN THE OCHOCO MOUNTAINS. SNOW MAY AFFECT THE HOLIDAY
TRAVEL IN THE CASCADES...PARTICULARLY IN WASHINGTON.

SUNDAY MODELS DEVELOP AN OFFSHORE RIDGE BUT DIFFER WITH SOLUTIONS IN
EASTERN WASHINGTON AND OREGON. THE ECMWF DEVELOPS A TROUGH OVER
EASTERN WASHINGTON AND OREGON WHILE THE GFS MOVES THE TROUGH FARTHER
EAST WITH DRY NORTHERLY FLOW OVER THE CWA. DUE TO UNCERTAINTY I DID
KEPT CHANCE PRECIPITATION IN THE MOUNTAINS AND SLIGHT CHANCE IN THE
LOWER COLUMBIA BASIN.  COONFIELD

&&

.AVIATION...12Z TAFS...A WEATHER SYSTEM WILL BRING RAIN AND STRONG
SOUTHERLY WINDS TO THE AREA TODAY. THE SOUTHERLY WINDS MAY INHIBIT
SHOWERS AT KRDM, KBDN, KPDT AND KALW DUE TO DOWNSLOPING. WINDS WILL
BE THE MAIN AVIATION CONCERN OVER THE NEXT 24 HOURS. WINDS WILL
INCREASE OVER EASTERN OREGON AND WASHINGTON THIS MORNING. EXPECT
PEAK SUSTAINED WINDS ON MONDAY TO BE BETWEEN 25 TO 40 KNOTS AT
KPDT...KALW...KRDM AND KBDN WITH GUST POTENTIALS TO AROUND 55 KNOTS.
KYKM AND KPSC WILL SEE LESSER WINDS BUT STILL BE VERY WINDY. KDLS
WILL BE PARTIALLY SHELTERED DUE TO THE SOUTHERLY NATURE OF THE
WINDS.  76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  61  49  58  46 /  30  50  80  50
ALW  58  48  57  46 /  40  70  80  60
PSC  61  46  56  45 /  40  40  60  40
YKM  50  38  49  36 /  60  60  50  50
HRI  61  45  56  46 /  30  40  60  50
ELN  47  37  48  34 /  70  60  50  50
RDM  58  44  55  38 /  40  60  70  40
LGD  49  45  53  38 /  50  60  80  60
GCD  51  41  51  39 /  40  40  70  60
DLS  58  44  53  39 /  70  80  70  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 11 PM PST THIS EVENING
     ORZ042-049-050-502-503-505>509.

     WIND ADVISORY UNTIL 11 PM PST THIS EVENING ORZ044.

WA...HIGH WIND WARNING UNTIL 11 PM PST THIS EVENING WAZ029-030-521.

     WIND ADVISORY UNTIL 11 PM PST THIS EVENING WAZ027-028.

&&

THREAT INDEX
TODAY : RED
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/76/76
Hazardous weather outlook, Nov 19, 5:15 AM PST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PST MON NOV 19 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ026>030-520-521-201315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
515 AM PST MON NOV 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN EAST SLOPES OF THE OREGON AND WASHINGTON CASCADES

STRONG WINDS AREAWIDE

A STRONG LOW PRESSURE SYSTEM WITH ABUNDANT MOISTURE WILL MOVE
ACROSS WESTERN OREGON AND WESTERN WASHINGTON TODAY AND TONIGHT.
THIS WILL BRING HEAVY RAIN TO THE EAST SLOPES OF THE OREGON
AND WASHINGTON CASCADES WITH RAINFALL AMOUNTS OF UP TO 2 INCHES
POSSIBLE BY TUESDAY MORNING.

A VERY TIGHT SURFACE PRESSURE GRADIENT ASSOCIATED WITH THE LOW AND
A STRONG JET STREAM WILL CONTRIBUTE TO STRONG AND GUSTY SURFACE
WINDS OVER MUCH OF THE AREA TODAY INTO THIS EVENING. DAMAGING
WINDS ARE POSSIBLE AND NUMEROUS HIGH WIND WARNINGS AND ADVISORIES
ARE IN EFFECT. PLEASE REFER TO THE THE LATEST PDXNPWPDT FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE RAIN AND BREEZY CONDITIONS ARE EXPECTED ON TUESDAY AND
WEDNESDAY. AFTER A MOSTLY DRY THANKSGIVING DAY ANOTHER STORM
SYSTEM WILL IMPACT THE REGION WITH VALLEY RAIN AND MOUNTAIN SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Southern Blue Mountains

When
November 19, 8:02 AM PST to 7:00 PM PST
Where
Southern Blue Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

High Wind, Foothills of the Southern Blue Mountains of Oregon

When
November 19, 11:30 AM PST to 7:00 PM PST
Where
Foothills of the Southern Blue Mountains of Oregon forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.174, -119.941 (the zone’s center; the record gives no point)

High Wind, North Central Oregon

When
November 19, 12:48 PM PST to 7:00 PM PST
Where
North Central Oregon forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

High Wind, Ochoco-John Day Highlands

When
November 19, 4:00 PM PST to 10:00 PM PST
Where
Ochoco-John Day Highlands forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.381, -120.359 (the zone’s center; the record gives no point)

High Wind, East Slopes of the Oregon Cascades

When
November 19, 4:55 PM PST to 7:00 PM PST
Where
East Slopes of the Oregon Cascades forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$120,000
Reported by
Mesonet
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

High Wind, John Day Basin

When
November 19, 6:00 PM PST to 10:00 PM PST
Where
John Day Basin forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.885, -120.192 (the zone’s center; the record gives no point)

High Wind, Foothills of the Northern Blue Mountains of Oregon

When
November 19, 6:00 PM PST to 7:00 PM PST
Where
Foothills of the Northern Blue Mountains of Oregon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
45.592, -118.737 (the zone’s center; the record gives no point)

High Wind, Wallowa County

When
November 19, 8:35 PM PST to 10:30 PM PST
Where
Wallowa County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415840, 415841, 415842, 415845, 415847, 415843, 415846, 415844.